Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Tucson, AZ

August 10, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2019, 11:57 AM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2019, 11:57 AM MST (18:57 UTC)
Expired
Aug 10, 2019, 12:29 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
930 AM MST Sat Aug 10 2019

.UPDATE...

&&

.SYNOPSIS...

Still expecting an active weather day with the potential for
localized heavy rainfall across the region beginning early this
afternoon, with the additional threat of strong winds and blowing
dust later today. The biggest impacts will be flash flooding and
degraded visibilities due to blowing dust. Please use caution if
you have to travel later today. Singer

&&

.PREV DISCUSSION... /issued 335 AM MST Sat Aug 10 2019/

.SYNOPSIS...Abundant moisture will remain in place through the
weekend with a weather system moving north across the area. This
combination will bring occasional thunderstorms to the area with
an elevated risk of flash Flooding anytime through Sunday.
Scattered thunderstorms are again expected Sunday mainly east of
Tucson. Drier and hotter weather is forecast for much of next
week.

&&

.DISCUSSION...Mostly cloudy across the area this morning with very
isolated light showers, mainly southeast of Tucson. PWAT values
across the area are around 1.50". Satellite imagery showed that
the two thunderstorms complexes across northern Mexico last night
have weakened but still on-going. The one in northern Chihuahua
was lifting across SW NM while the one across Sonora is moving
WNW. Further south streamline analysis placed approaching inverted
trof across southern Sonora, moving north. Models agree that the
approaching inverted trof will bring a really good chance of
showers and thunderstorms to the area over the next 36 hours and
with PWAT values around 1.50", heavy rain. However the models are
struggling with where the heaviest rains will occur with run-to-
run inconsistency with placement of convective bullseye. Latest
run of the UofA WRFNAM kinda similar to latest HRRR runs with two
areas being of concerns this afternoon where two MCSs are likely.
One MCS is possible southwest of Tucson a few severe storms are
possible that will produce areas of blowing dust and also heavy
rain. The second area for possible MCS is across Cochise county
where heavy rain is the main threat although can't rule out a
severe storm or two. Activity will continue into the evening and
overnight hours as the inverted trof moves north across the area.
QPF values in the mountains between 1"-3" with localized 1"-2" in
the valleys. A flash flood watch is in effect until 5 am Sunday
for most of the area, although not everyone will see heavy rain.

Activity will be winding down on Sunday as the inverted trof moves
into New Mexico. Limited thunderstorm activity early next week as
a drier westerly flow will be over the area. Moisture starts to
increase back across the area later next week as flow aloft
becomes southerly.

Forecasting the high temperatures a bit tricky today due to cloud
cover and when the showers begin. Overall highs will be below
normal this weekend then turning hotter next week. A few locals
will be near record highs next Wednesday and Thursday.

&&

.AVIATION...Valid through 10/12Z.
Isolated -SHRA/TSRA this morning becoming SCTD to numerous -SHRA
with embedded TSRA through the valid period. Strong gusty outflow
winds and localized MVFR CIGS/VSBYS possible with strongest
storms.Otherwise SCT-BKN clouds 10-20K FT AGL with normal diurnal
wind regime. All of this is associated with a weather disturbance
moving in from northern Mexico. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...A weather disturbance moving in from northern
Mexico will bring scattered to numerous showers and thunderstorms
to southeast Arizona this weekend. Some of the storms may become
severe in nature and produce strong outflows and heavy rain. A
drying pattern is expected in the beginning half of next week with
monsoon activity diminishing temporarily. Aside from gusty
erratic winds from thunderstorm outflows, wind trends stay light
and terrain driven.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for AZZ502>515.

&&

99/99/99

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 10:17 AM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1017 AM MST Sat Aug 10 2019

AZZ503-507-513-101800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1017 AM MST Sat Aug 10 2019

At 1016 AM MST, Doppler radar was tracking a strong thunderstorm
near Patagonia, or 19 miles northeast of Nogales. This storm was
nearly stationary.

Locations impacted include...
Patagonia, Elgin and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085
TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068

Singer
Special weather statement, Aug 10, 10:31 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1031 AM MST Sat Aug 10 2019

AZZ503-507-513-101815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1031 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST...

At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 20 miles southeast of Green Valley, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm along
with heaby rainfall.

Locations impacted include...
Sonoita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047
TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070

AH
Special weather statement, Aug 10, 11:16 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1116 AM MST Sat Aug 10 2019

AZZ504-507-101900-
Upper San Pedro River Valley including Sierra Vista/Benson-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1116 AM MST Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
NOON MST...

At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west
at 5 mph.

Half inch hail, very heavy rainfall, and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International
Airport and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093
TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:17 AM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 10, 10:31 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 10, 10:52 AM MSTAreal Flood AdvisoryTWCSanta Cruz83 min
Aug 10, 11:16 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 10, 11:27 AM MSTAreal Flood AdvisoryTWCPima63 min
Aug 10, 12:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz86 min
Aug 10, 12:36 PM MSTAreal Flood AdvisoryTWCPima5 hr
Aug 10, 1:14 PM MSTFlash Flood WarningTWCPima3 hr
Aug 10, 1:24 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 10, 2:23 PM MSTSpecial Weather StatementTWC37 min
Aug 10, 2:40 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 10, 3:06 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.